Alert archive / Nevada / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jun 28, 2013, 6:02 PM PDT for Washoe County, Nevada. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2013, 6:02 PM PDT (01:02 UTC)
- Expired
- Jun 28, 2013, 6:45 PM PDT
- In force
- 43 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Washoe County, NV
The radar
The Reno radar (KRGX), 35 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:15 PM PDT | HAIL 1 | 5 N Reno, NV | HEAVY RAIN WITH 1 INCH HAIL REPORTED IN GOLDEN VALLEY. |
| Jun 28, 6:22 PM PDT | HAIL 1 | 8 N Reno, NV | SEVERAL REPORTS OF 1 INCH HAIL IN THE GOLDEN VALLEY AREA. |
| Jun 28, 6:30 PM PDT | HAIL 1.5 | Stead, NV | RECEIVED PHOTO OF HAILSTONES NEAR STEAD AIRPORT BETWEEN 1 AND 1 1/2 INCH DIAMETER. TIME ESTIMATED NEAR 630 PM. |
| Jun 28, 6:35 PM PDT | HAIL 0.5 | 4 Se Stead, NV | 0.60 INCHES RAIN WITHIN 30 MINUTES FROM 605PM-635PM WITH MARBLE SIZE HAIL. 1 TO 1.5 INCHES HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4531 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
783 WUUS55 KREV 290102 SVRREV NVC031-290145- /O.NEW.KREV.SV.W.0009.130629T0102Z-130629T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 602 PM PDT FRI JUN 28 2013 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA... THIS INCLUDES THE CITY OF RENO... * UNTIL 645 PM PDT * AT 600 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GOLDEN VALLEY...OR 5 MILES NORTHWEST OF RENO...AND MOVING NORTH AT 5 MPH. * LOCATIONS AFFECTED INCLUDE...RENO...SPANISH SPRINGS...STEAD...COLD SPRINGS VALLEY...NORTHWEST RENO AND LEMMON VALLEY. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 9 AND 15. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. LAT...LON 3978 11990 3967 11965 3949 11982 3957 12001 TIME...MOT...LOC 0102Z 210DEG 3KT 3961 11986 $$ HOON
2 follow-up statements
959 WWUS55 KREV 290122 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 622 PM PDT FRI JUN 28 2013 NVC031-290145- /O.CON.KREV.SV.W.0009.000000T0000Z-130629T0145Z/ WASHOE NV- 622 PM PDT FRI JUN 28 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR SOUTH CENTRAL WASHOE COUNTY... AT 618 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEMMON VALLEY...OR 7 MILES NORTH OF RENO...MOVING NORTH AT 10 MPH. * LOCATIONS AFFECTED INCLUDE...RENO...STEAD...SUN VALLEY...COLD SPRINGS VALLEY AND SPANISH SPRINGS. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 13 AND 15. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR HEADLIGHTS. HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN GOLDEN VALLEY NEAR HIGHWAY 395. SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS! LAT...LON 3960 11999 3978 11990 3967 11965 3952 11979 TIME...MOT...LOC 0120Z 198DEG 7KT 3964 11983 $$ HOON
764 WWUS55 KREV 290145 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 645 PM PDT FRI JUN 28 2013 NVC031-290156- /O.EXP.KREV.SV.W.0009.000000T0000Z-130629T0145Z/ WASHOE NV- 645 PM PDT FRI JUN 28 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHOE COUNTY HAS EXPIRED... * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 13 AND 15. THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 8 PM THIS EVENING...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...AND BRIEF HEAVY RAINS. LAT...LON 3960 11999 3978 11990 3967 11965 3952 11979 TIME...MOT...LOC 0122Z 198DEG 7KT 3964 11983 $$ HOON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:26 PM PDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 28, 2:26 PM PDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
226 PM PDT FRI JUN 28 2013
.SYNOPSIS...
HIGH PRESSURE OVER THE WEST WILL PRODUCE VERY HOT CONDITIONS THROUGH
EARLY NEXT WEEK. RECORD HIGH TEMPERATURES ARE LIKELY THROUGH
TUESDAY. THUNDERSTORMS WITH GUSTY OUTFLOW WINDS, WILL IMPACT MUCH
OF EASTERN CALIFORNIA AND WESTERN NEVADA OVER THE NEXT SEVERAL
DAYS.
&&
.SHORT TERM...
* RECORD HEAT CONTINUES.
* THUNDERSTORMS WITH STRONG OUTFLOWS THROUGH THIS WEEKEND.
LITTLE CHANGE IN THE LARGE SCALE PATTERN AND FORECAST REASONING.
A STRONG HIGH PRESSURE SYSTEM WILL REMAIN OVER THE GREAT BASIN
FOR THE NEXT SEVERAL DAYS. THIS HIGH WILL PRODUCE A RECORD
BREAKING HEAT WAVE AS AFTERNOON HIGHS CLIMB ABOVE 100 ACROSS THE
WESTERN NEVADA VALLEYS WITH 90S IN THE SIERRA.
THE TROUGH ALONG 140 WEST LONGITUDE IN THE PACIFIC WILL KEEP THE
CENTER OF THE HIGH OVER EASTERN NEVADA. THIS WILL LEAVE THE
EASTERN SIERRA AND WESTERN NEVADA IN A MORE FAVORABLE LOCATION FOR
THUNDERSTORMS THIS WEEKEND. MODELS CONTINUE TO TREND HIGHER WITH
THE MOISTURE CONTENT, GIVING CONFIDENCE THUNDERSTORMS WILL PRODUCE
MODERATE TO HEAVY RAIN AND SMALL HAIL EVEN AT LOWER ELEVATIONS.
SURFACE DEW POINTS IN THE 40S TO NEAR 50 IS ALSO FAVORABLE FOR
THUNDERSTORMS TO PRODUCE WETTING RAINS. BIGGEST THREAT FROM
STORMS IS STRONG OUTFLOW WINDS OVER 40 MPH.
FOR TODAY THUNDERSTORMS BUILDING OVER ALPINE AND MONO COUNTIES
WILL SPREAD NORTH INTO THE TAHOE BASIN AND FAR WESTERN NEVADA AFTER
3 PM. THE ZEPHYR WINDS LATE THIS AFTERNOON COULD HELP PRODUCE
STRONGER STORMS AFTER 5PM FROM PYRAMID LAKE SOUTH THROUGH STOREY
AND LYON COUNTIES.
FOR SATURDAY, THE FLOW ALOFT SHIFTS A BIT MORE TOWARD THE
SOUTHWEST WITH WOULD SUPPRESS CONVECTION IN RENO-TAHOE WITH BEST
CHANCE OVER MINERAL AND MONO COUNTIES. BY SUNDAY THE FLOW ALOFT
TURNS BACK TO THE SOUTH ALLOWS STORMS TO DEVELOP AS FAR NORTH AS
INTERSTATE 80. BRONG
.LONG TERM...MONDAY THROUGH THURSDAY...
ONLY A FEW MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST. MID
RANGE MODELS CONTINUE TO BE VERY CONSISTENT THROUGH TUESDAY WITH
POSITION OF HIGH PRESSURE. MONDAY AND TUESDAY CONTINUE TO BE
DEPICTED AS THE WARMEST DAYS OF THIS HEAT WAVE. DID LOWER
TEMPERATURES IN THE SIERRA A DEGREE OR TWO WHERE CONVECTIVE CLOUD
COVER WILL KEEP TEMPERATURES FROM REACHING THEIR MAXIMUM POTENTIAL.
BACKSIDE CONVERGENCE ALONG THE RIDGE'S WESTERN FLANK WILL BE THE
FOCAL POINT FOR THUNDERSTORM DEVELOPMENT EACH AFTERNOON NEXT WEEK.
GIVEN THE AMOUNT OF HEAT AND SOME WEAK VEERING PROFILES, SOME OF
THESE STORMS MAY BECOME STRONG. PWATS INCREASE THROUGH THE WEEK FROM
0.5" TO AROUND 1". THIS WILL PROVIDE AMPLE MOISTURE FOR AREA
THUNDERSTORMS; MAY NEED TO BEGIN INCREASING PRECIPITATION CHANCES IF
THIS SIGNATURE REMAINS INTO THE WEEKEND. BEGAN TO INCREASE AFTERNOON
HUMIDITY ALONG THE SIERRA AND SIERRA FRONT TO ACCOUNT FOR
INCREASING LOW LEVEL MOISTURE. ALSO, BOTH THE ECMWF AND GFS SHOW
SEVERAL EMBEDDED MID-LEVEL IMPULSES MOVING SOUTH TO NORTH TUESDAY
AND WEDNESDAY EVENINGS THAT MAY CONTINUE ACTIVITY INTO THE
OVERNIGHT HOURS.
RIDGING BECOMES PINCHED BY LATE WEEK AS LOW PRESSURE RETROGRADES IN
THE CENTRAL PLAINS STATES AND AS A DEEP LOW APPROACHES THE PACIFIC
COAST. CONVERGENCE SHIFTS MORE INTO EASTERN NEVADA BY THURSDAY INTO
FRIDAY LESSENING CHANCES OF SHOWERS IN EXTREME WESTERN NEVADA AND
THE SIERRA. ALSO, INTENSE HEATING WILL BE SHUNTED WELL SOUTH IN
ARIZONA AND NEW MEXICO AS MAIN PORTION OF THE RIDGE DETACHES FROM
ITS NORTHERN EXTENSION. HIGH TEMPERATURES IN WESTERN NEVADA VALLEYS
WILL DROP TO MORE TOLERABLE UPPER 80S AND LOW 90S BY THE END OF THE
WEEK AS A RESULT. BOYD
&&
.AVIATION...
HIGH PRESSURE WILL REMAIN OVER NEVADA INTO NEXT WEEK WITH RECORD
BREAKING TEMPERATURES AND POTENTIAL FOR THUNDERSTORMS. MAIN
IMPACTS FROM THUNDERSTORMS ARE OUTFLOW WINDS OVER 35KTS, SMALL
HAIL AND MODERATE TO HEAVY RAIN.
THUNDERSTORMS BUILDING ALONG THE SIERRA CREST WILL SPREAD NORTH AND
EAST INTO THE TAHOE BASIN AND WESTERN NEVADA AFTER 00Z, STRONGEST
STORMS MAY DEVELOP JUST TO THE EAST OF RENO-CARSON-MINDEN AIRPORTS
FROM 01-03Z. THERE IS A 10-20% CHANCE A THUNDERSTORM WILL DIRECTLY
IMPACT A TERMINAL IN THE TAHOE BASIN, WESTERN NEVADA AND MONO
COUNTY THROUGH 04Z.
FOR SATURDAY, STORMS WILL BE LIMITED TO MONO AND MINERAL COUNTIES
AFTER 21Z. BY SUNDAY BEST CHANCES FOR THUNDERSTORMS ARE FROM RENO-
TRUCKEE SOUTHWARD TO MONO COUNTY. BRONG
&&
.CLIMATE...
HIGHEST TEMPERATURES RECORDED AT THE RENO AIRPORT.
108 - 7/10/2002, 7/11/2002, 7/5/2007 - ALL TIME RECORD HIGH
106 - 7/4/2007
105 - 8/6/1983, 8/11/1940 - ALL TIME RECORD FOR AUGUST
104 - 8 OCCURRENCES - ALL TIME RECORD FOR JUNE
103 - 17 OCCURRENCES - MOST RECENT 8/9/2012
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY UNTIL 10 PM PDT WEDNESDAY NVZ001-004.
HEAT ADVISORY FROM 1 PM SUNDAY TO 10 PM PDT TUESDAY NVZ003-005.
CA...HEAT ADVISORY FROM 1 PM SUNDAY TO 10 PM PDT TUESDAY CAZ070.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, Jun 28, 4:03 PM PDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
403 PM PDT FRI JUN 28 2013
CAZ072-NVZ002-282330-
GREATER LAKE TAHOE AREA-
403 PM PDT FRI JUN 28 2013
...THUNDERSTORM OVER SOUTH LAKE TAHOE...
AT 356 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR STATELINE...AND MOVING NORTHWEST AT 10
MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...DAGGET PASS...GLENBROOK...STATELINE...
ZEPHYR COVE...HEAVENLY VALLEY AND BLISS STATE PARK.
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.
&&
LAT...LON 3906 12014 3910 11994 3894 11987 3888 11995
3890 12009
TIME...MOT...LOC 2302Z 162DEG 8KT 3903 12002
BOYDSpecial weather statement, Jun 28, 5:34 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 534 PM PDT FRI JUN 28 2013 CAZ072-NVZ002-290115- GREATER LAKE TAHOE AREA- 534 PM PDT FRI JUN 28 2013 ...THUNDERSTORM TO AFFECT SOUTH LAKE TAHOE... AT 533 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF SOUTH LAKE TAHOE...AND MOVING NORTH AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...GLENBROOK...STATELINE...ZEPHYR COVE... HEAVENLY VALLEY...BLISS STATE PARK AND MEEKS BAY. IF ON OR NEAR LAKE TAHOE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS. GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY CAPSIZE SMALL BOATS. && LAT...LON 3907 12016 3914 11994 3887 11987 3884 12000 TIME...MOT...LOC 0033Z 159DEG 8KT 3889 11996 BRONG
Special weather statement, Jun 28, 5:35 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
535 PM PDT FRI JUN 28 2013
NVZ003-290130-
GREATER RENO-CARSON CITY-MINDEN AREA
535 PM PDT FRI JUN 28 2013
...STRONG THUNDERSTORM OVER RENO-SPARKS AREA...
AT 528 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CAUGHLIN RANCH...OR 4 MILES SOUTH OF RENO.
THIS STORM WAS NEARLY STATIONARY.
OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...BLOWING
DUST AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...RENO...SPARKS...LOCKWOOD...MUSTANG...
STEAD...AND SPANISH SPRINGS.
* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
3 AND 31.
DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.
&&
LAT...LON 3967 11999 3965 11950 3934 11948 3928 11976
3936 11999
TIME...MOT...LOC 0033Z 135DEG 2KT 3948 11985
HOONThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 5:34 PM PDT | Special Weather Statement | REV | 41 min | |
| Jun 28, 5:35 PM PDT | Special Weather Statement | REV | Storey | 55 min |
| Jun 28, 7:05 PM PDT | Special Weather Statement | REV | Storey | 25 min |
| Jun 28, 7:33 PM PDT | Special Weather Statement | REV | 42 min | |
| Jun 29, 3:06 PM PDT | Special Weather Statement | REV | Mineral | 54 min |
| Jun 29, 3:48 PM PDT | Special Weather Statement | REV | Mineral | 57 min |
| Jun 29, 4:49 PM PDT | Special Weather Statement | REV | Mineral | 56 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.